Minnesota, 2008

Extreme Cold in Minnesota, December 20 to 21, 2008

December 20 to 21, 2008 · NWS FGF · 9 events in 9 counties and zones

After the winter storm event ended on Saturday (20th), northwest winds remained brisk as surface low pressure intensified over the Great Lakes. With temperatures remaining below zero, wind chill readings ranged from 40 below to 50 below zero.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

After the winter storm event ended on Saturday (20th), northwest winds remained brisk as surface low pressure intensified over the Great Lakes. With temperatures remaining below zero, wind chill readings ranged from 40 below to 50 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 20, 12:02 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Dec 20, 12:02 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1202 PM CST SAT DEC 20 2008

.SHORT TERM...
VERY BUSY MORNING...BUT COORDINATION WITH WFO BISMARCK AND CURRENT
RADAR/OBS INDICATE SNOW ENDING IN ERN ND CURRENTLY...WITH ONLY
LINGERING LIGHT SNOW IN THE VALLEY THIS AFTN...BUT MOST IF NOT ALL
SNOW ACCUM IS DONE WITH AT LEAST UNTIL LATER TONIGHT WHEN UPPER
LOW DRIFTS SOUTHEAST OUT OF AREA AND SNOW ON NORTHERN EDGE OF
UPPER LOW MOVES THRU. SNOW REPORTS INDICATE WIDESPREAD 5 INCHES OF
ACCUM IN MOST AREAS SO FAR. WITH SNOW ENDING IN ERN ND...CONCERN
SHIFTS TO WIND POTENTIAL AND BLOWING SNOW ISSUES. SO FAR REALLY
HAVENT SEEN ANY OF THAT MUCH WITH STRONGEST WINDS DOWN INTO WRN
IOWA/SE SD/ERN NEBRASKA. OBS INDICATE GUSTS TO 25 KTS AT TIMES IN
ERN ND AND CALLS TO SPOTTERS/SHERIFF OFFICERS INDICATE LOCAL 1/2
TO 1SM VSBY IN OPEN COUNTRY IN BLOWING SNOW....BUT DRIFTING MORE
OF A PROBLEM FOR ROAD CREWS THAN VSBY ISSUES. THUS WINTER STORM
WARNING IDEA SEEMS TO HAVE ENDED AND LIKELY BETTER REPLACED WITH A
WINTER WX ADVISORY FOR COMBO OF SOME BLOWING/DRIFTING SNOW AND LOW
WIND CHILLS. NOW WIND CHILLS WILL DROP VERY CLOSE TO WARNING
CRITERIA TONIGHT AND MAY NEED TO JUMP INTO W.C. WARNING BUT ALL
THIS DEPENDS ON WIND SPEEDS WHICH MODELS HAVE BEEN A BIT HIGH ON
IT SEEMS.

WILL MAINTAIN WINTER STORM WARNING IN NW/WCNTRL MN AREAS MAIN SNOW
STILL GOING ON AND MODELS INDICATE BACKEDGE OF SNOW TO LINGER IN
THE VALLEY TONIGHT WITH -SN OVER NW MN INTO SUNDAY MORNING. WITH
WINDS THERE NOT AS BAD MAY BE OK TO LEAVE WINTER STORM WARNING IN
MN SIDE OF CWA THRU THE NIGHT TO MAKE THINGS SIMPLE.

.AVIATION...

1700 UTC RADAR/SATELLITE SHOWS BACK EDGE OF SNOW/LOW CLOUDS FROM
CYBR TO KDVL TO KJMS...MOVING SLOWLY TO THE EAST-NORTHEAST. CURRENT
SNOW BAND LOOKS TO MOVE THROUGH VALLEY AIRFIELDS BY 20-21 UTC THIS
AFTERNOON...BUT AREAS OF SNOW ACROSS SOUTHERN MANITOBA MAY PIVOT
SOUTHWARD ACROSS THE NORTHERN VALLEY AND PORTIONS OF NORTHWEST
MINNESOTA LATER TODAY. FOR NOW...WILL REMOVE MENTION OF -SN FROM WEST
TO EAST BEGINNING THIS AFTERNOON. NORTHWEST WIND EXPECTED TO
INCREASE THIS AFTERNOON... ESPECIALLY ALONG AND WEST OF RED RIVER
VALLEY...SO EXPECT TO SEE CONTINUED REDUCED VISIBILITY DUE TO BLSN.
MVFR/IFR CIGS IN -SN EXPECTED TO GRADUALLY IMPROVE FROM WEST TO
EAST...BUT POOR CONDITIONS EXPECTED THE REST OF THE DAY AT KBJI AND
SURROUNDING AIRFIELDS.

.PREV DISCUSSION... /ISSUED 230 AM CST SAT DEC 20 2008/

FORECAST CHALLENGE CONTINUES TO BE EVOLVING WINTER STORM. MODELS ALL
IN REAL GOOD AGREEMENT WITH EVENT AND WILL USE BLEND FOR FORECAST.

WAVE LIFTING THROUGH N CENTRAL US INTERACTING WITH SFC INVERTED
TROUGH CURRENTLY OVER WESTERN FA PRODUCING ENHANCED AREA OF SN FROM
VALLEY WEST WHICH WILL CONTINUE TO SPREAD EAST AS TROUGH MOVES INTO
MN THIS MORNING. LIFT MAXIMIZED OVER WESTERN FA TIL 12Z AND VALLEY
REGION CLOSE TO 18Z. AS TROUGH SHIFTS INTO MN NORTHERN PORTION OF
TROUGH AXIS ROTATES SOUTHWARD THROUGH MN ALLOWING FOR LONGER
DURATION OF SUSTAINED LIFT/CONVERGENCE WITH END RESULT OF HIGHER
SNOW AMOUNTS. OVERALL CURRENT HEADLINES IN GOOD SHAPE AND WILL KEEP
ALL HEADLINES AS IS. MAIN PUSH OF COLD ADVECTION REACHES WESTERN FA
BY 12Z AND THROUGH ALL BUT FAR NE CORNER OF FA BY 00Z. EXPECT
MAXIMUM TEMPERATURES EARLY IN THE DAY WITH FALLING TEMPERATURES ONCE
NW SURFACE WINDS KICK IN. STILL LOOKING LIKE STRONGER WINDS TO
FOLLOW SNOW BAND SO LATER SHIFTS MAY NEED TO TRANSITION CURRENT
WARNINGS TO EITHER BLIZZARD OR ADVISORY TO HANDLE BLSN AND WIND
CHILLS. NAM A LITTLE QUICKER IN INCREASING WIND VS SLOWER GFS AS
TROUGH ROTATES THROUGH EAST HALF OF FA DURING DAY. WILL BACK UP
TIMING SLIGHTLY OF BLSN POTENTIAL INTO VALLEY.

BLOWING SNOW AND WIND CHILLS WILL BE MAIN ISSUE FROM VALLEY WEST
TONIGHT WITH SNOW GRADUALLY TAPERING OFF ACROSS NW MN DURING
EVENING. COLD ADVECTION LEVELS OFF AND WILL LIKELY STILL HAVE CLOUDS
ALONG WITH WIND. MODEL SOUNDINGS CONTINUE TO SHOW 30KTS TO MIX
THROUGH SHALLOW ADIABATIC LAYER SO TRAVEL WILL CERTAINLY BE A
CHALLENGE.

WINDS TO STEADILY DIMINISH DURING DAY SUNDAY BUT STILL WILL LIKELY
NEED WCHILL HEADLINES. COLD ADVECTION BOTTOMS OUT BUT WILL LIKELY
SEE MINIMAL TEMPERATURE RECOVERY.

SURFACE HIGH SETTLES IN SUNDAY NIGHT AND WILL BE COLDEST NIGHT WITH
LIGHT WINDS AND SKC.

HIGH SHIFTS EAST MONDAY SETTING UP RETURN FLOW AND SOME WARM
ADVECTION AHEAD OF WHAT LOOKS TO BE LIKE A SIMILAR INVERTED TROUGH
PASSAGE TUESDAY. MODELS HAVE BEEN CONSISTENT WITH FEATURE AND WILL
BUMP UP POPS FROM LATE MONDAY NIGHT INTO TUESDAY.

CHRISTMAS EVE/DAY LOOKS QUIET BUT COLD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL 12 PM CST SUNDAY FOR NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

MN...WINTER WEATHER ADVISORY UNTIL 12 PM CST SUNDAY FOR MNZ001>004-
     007-029.

     WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR MNZ005-006-008-
     009-013>017-022>024-027-028-030>032-040.

&&

RIDDLE/ROGERS/AV
Hazardous weather outlook, Dec 20, 7:20 AM CST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
720 AM CST SAT DEC 20 2008

MNZ001>004-007-029-NDZ008-016-027-029-030-039-053-211330-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-STEELE-TRAILL-CASS-RICHLAND-
720 AM CST SAT DEC 20 2008

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE TODAY WITH MOST SNOWFALL PRIOR TO NOON. TOTAL
SNOW ACCUMULATIONS FROM 5 TO 9 INCHES ARE POSSIBLE. GUSTY
NORTHWEST WINDS WILL DEVELOP LATER THIS AFTERNOON PRODUCING
BLOWING SNOW IN OPEN AREAS ALONG WITH DANGEROUS WIND CHILLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS WILL GRADUALLY DIMINISH SUNDAY HOWEVER DANGEROUS WIND CHILLS
WILL CONTINUE MOST OF THE DAY. THE NEXT CHANCE FOR SNOW WILL BE
MONDAY NIGHT AND TUESDAY AS ANOTHER AREA OF LOW PRESSURE AFFECTS
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOW AND VISIBILITY REPORTS.

NDZ006-007-014-015-024-026-028-038-049-052-054-211330-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-RANSOM-
SARGENT-WESTERN WALSH COUNTY-
720 AM CST SAT DEC 20 2008

...WINTER STORM WARMING REMAINS IN EFFECT UNTIL 6 AM SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL GRADUALLY DIMINISH DURING THE MORNING. TOTAL
ACCUMULATIONS FROM 4 TO 6 INCHES ARE EXPECTED. NORTHWEST WINDS
WILL INCREASE DURING THE DAY PRODUCING BLOWING SNOW IN OPEN AREAS
AND DANGEROUS WIND CHILLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS WILL GRADUALLY DIMINISH SUNDAY HOWEVER DANGEROUS WIND CHILLS
WILL CONTINUE MOST OF THE DAY. THE NEXT CHANCE FOR SNOW WILL BE
MONDAY NIGHT AND TUESDAY AS ANOTHER AREA OF LOW PRESSURE AFFECTS
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOW AND VISIBILITY REPORTS.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-211330-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
720 AM CST SAT DEC 20 2008

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6AM SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE TODAY BECOMING HEAVY AT TIMES. TOTAL SNOW
ACCUMULATIONS OF 6 TO 10 INCHES ARE POSSIBLE. THE SNOW SHOULD
BEGIN TO TAPER OFF LATER THIS EVENING. LATER THIS EVENING
NORTHWEST WINDS WILL INCREASE PRODUCING DANGEROUS WIND CHILLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS WILL GRADUALLY DIMINISH SUNDAY HOWEVER DANGEROUS WIND CHILLS
WILL CONTINUE MOST OF THE DAY. THE NEXT CHANCE FOR SNOW WILL BE
MONDAY NIGHT AND TUESDAY AS ANOTHER AREA OF LOW PRESSURE AFFECTS
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

In the hours before

Local storm report, Dec 20, 10:07 AM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1007 AM CST SAT DEC 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     SNOW             LITCHVILLE              46.66N 98.19W
12/20/2008  M3.5 INCH        BARNES             ND   CO-OP OBSERVER

            STORM TOTAL

1003 AM     SNOW             VALLEY CITY             46.92N 98.01W
12/20/2008  E5.0 INCH        BARNES             ND   LAW ENFORCEMENT

            STORM TOTAL

1003 AM     SNOW             LISBON                  46.44N 97.68W
12/20/2008  E5.0 INCH        RANSOM             ND   BROADCAST MEDIA

            STORM TOTAL

1003 AM     SNOW             HAVANA                  45.95N 97.62W
12/20/2008  E3.5 INCH        SARGENT            ND   CO-OP OBSERVER

            STORM TOTAL

&&

JKAISER
Local storm report, Dec 20, 10:28 AM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1028 AM CST SAT DEC 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     SNOW             5 NE SARLES             49.00N 98.92W
12/20/2008  M5.0 INCH        CAVALIER           ND   CO-OP OBSERVER

            STORM TOTAL

1022 AM     SNOW             HANSBORO                48.95N 99.38W
12/20/2008  M4.0 INCH        TOWNER             ND   CO-OP OBSERVER

            STORM TOTAL

&&

JKAISER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, West Polk

When
December 20, 3:18 PM CST to December 21, 11:04 AM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Norman

When
December 20, 3:18 PM CST to December 21, 11:04 AM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Clay

When
December 20, 3:18 PM CST to December 21, 11:04 AM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wilkin

When
December 20, 3:18 PM CST to December 21, 11:04 AM CST
Where
Wilkin forecast zone
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Otter Tail

When
December 21, 4:03 AM CST to 11:04 AM CST
Where
West Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Otter Tail

When
December 21, 4:03 AM CST to 11:04 AM CST
Where
East Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hubbard

When
December 21, 4:03 AM CST to 11:04 AM CST
Where
Hubbard forecast zone
Reported by
Mesonet
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wadena

When
December 21, 4:03 AM CST to 11:04 AM CST
Where
Wadena forecast zone
Reported by
Mesonet
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Grant

When
December 21, 4:03 AM CST to 11:04 AM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138592, 138593, 138594, 138595, 138596, 138597, 138598, 138599, 138600.